Heavy Snow, Jackson
- When
- February 18, 4:00 PM CST to February 19, 3:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.785, -89.382 (the zone’s center; the record gives no point)
A major winter storm caused snow to quickly spread across southern Illinois during the afternoon and evening hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A major winter storm caused snow to quickly spread across southern Illinois during the afternoon and evening hours on the 18th as a low-pressure system developed down south. The onset brought a burst of light to moderate snow that rapidly accumulated on all surfaces with temperatures mainly in the teens. Snow eventually tapered off during the pre-dawn hours on the 19th. Peak accumulations ranged from 6 to 8 inches with the heaviest snowfall across portions of Union, Johnson, and Pope County. A sharp gradient led to less snowfall along the I-64 corridor where only 1 to 3 inches of snow fell. Poor visibility below 1 mile caused parts of I-57 to briefly close overnight due to treacherous road conditions and several traffic accidents, but no known serious injuries or fatalities occurred. Wind gusts around 25 mph also led to blowing and drifting snow that made measuring challenging. Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 18, 2:07 PM CST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Paducah KY
207 PM CST Tue Feb 18 2025
.KEY MESSAGES...
- A major winter storm remains on track to impact the region
late this afternoon into early Wednesday morning. A Winter
Storm Warning and Winter Weather Advisory remains in effect.
Hazardous travel conditions can be expected.
- There is at least a 30% chance for snow showers to return east
of the Mississippi Wednesday afternoon into Wednesday evening
that may bring additional light coatings of snow.
- Dangerous cold temperatures with lows in the teens and single
digits are forecast through the latter half of the week. A
Cold Weather Advisory is in effect Thursday morning for wind
chills 5 to 13 below zero.
&&
.DISCUSSION...
Issued at 206 PM CST Tue Feb 18 2025
A major winter storm remains on track as synoptic scale ascent ramps
up this evening. A 500 mb shortwave is now ejecting across the
central Plains with a strong sfc ridge over the northern Plains.
GOES-16 infrared imagery shows cloud tops rapidly cooling across
central Missouri. An area of 700 mb FGEN and isentropic lift is
causing heavier bands of snow to develop with snowfall rates over 1
inch per hour.
As snow begins to arrive later this afternoon into the evening, pcpn
will quickly spread across the FA with increasing upper level
divergence in the right entrance region of a 250 mb jet streak. The
HREF/NBM remain fairly consistent in showing the heaviest snowfall
between 5 to 9 inches occurring across southeast Missouri and 4 to 7
inches in western Kentucky and portions of southern Illinois. The
one caveat is along the I-64 corridor into southwest Indiana where a
sharp gradient will result in only 2 to 4 inches of snow due to
subsidence from meso banding to the south. A Winter Storm Warning
and Winter Weather Advisory remains in effect.
The most impactful and heaviest snow will occur this evening into
tonight when poor visibility below 1SM is likely. Mid-level saturated
equivalent potential vorticity maxes out around 00-03z when there may
be enough CSI to support some thunder snow on the onset of the
heavier meso snow banding. Robust omega in the DGZ and a deep
isothermal layer between 700-500 mb support large dendrites with
SLRs in the 15:1-20:1 range. However, one limitation will be breezy
conditions that may lead to some fracturing. Snow obs upstream have
suggested lower SLRs than what is progged, but this may simply be
due to blowing and drifting snow. Overall, would not be surprised to
see a few locations in SEMO in particular exceed 10 inches where the
best thermodynamics combined with forcing will be maxed out. Give
the dry and fluffy snow character, expect hazardous travel
conditions as snow will be able to quickly accumulate on all
surfaces.
Model guidance differs slightly on how quickly snow tapers off
Wednesday morning. Blends of the HRRR/HREF/CONSShort have snow
ending from west to east from 09-13z Wednesday. Did bump up PoPs
Wednesday afternoon into Wednesday evening for returning snow
showers east of the Mississippi. Model soundings show a low
saturated DGZ around 900-850 mb. Combined with strong forcing
associated with a vort max, this is a classic setup where model
guidance is likely too low on the snow shower potential. Although
additional snow would only amount to a few hundreths of QPF, high
SLRs over 20:1 will support another quick coating to half inch in a
few locations.
Dangerous cold temperatures is the other concern through the latter
half of the week with highs only in the 20s and lows in the teens
and single digits. After collaborating with our WFO neighbors, a Cold
Weather Advisory has been issued for Thursday morning as wind chills
are progged to fall as low as 5 to 13 degrees below zero. Wind
chills do moderate above 0 on Friday morning as a 1040 mb sfc high
pressure builds over the FA and allows for more tranquil weather
conditions. The good news is a warming trend occurs over the weekend
with highs in the 50s progged by early next week!
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM CST Tue Feb 18 2025
Lingering snow flurries will taper off this afternoon across
the northern terminals as MVFR cigs will remain in place over
most of the region. Widespread snowfall with the main event
remains on track to arrive by this evening and continue into
early Wednesday morning. Widespread IFR/MVFR vsby reductions are
likely during steady snow, but heavier banding will be capable
of causing at least LIFR vsby reductions, especially during the
evening hours. The greatest accumulations still remain on track
to impact the southern terminals. Winds will be NE between
10-15 kts, with gusts around 20 kts.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Wednesday for
ILZ075>078.
Cold Weather Advisory from midnight Wednesday night to 10 AM
CST Thursday for ILZ075>078-080>094.
Winter Storm Warning until 9 AM CST Wednesday for ILZ080>094.
MO...Cold Weather Advisory from midnight Wednesday night to 10 AM
CST Thursday for MOZ076-086-087-100-107>112-114.
Winter Storm Warning until 9 AM CST Wednesday for MOZ076-086-
087-100-107>112-114.
IN...Winter Weather Advisory until 9 AM CST /10 AM EST/ Wednesday
for INZ081-082.
Cold Weather Advisory from midnight CST /1 AM EST/ Wednesday
night to 10 AM CST /11 AM EST/ Thursday for INZ081-082-
085>088.
Winter Storm Warning until 9 AM CST Wednesday for INZ085>088.
KY...Cold Weather Advisory from midnight Wednesday night to 10 AM
CST Thursday for KYZ001>022.
Winter Storm Warning until 9 AM CST Wednesday for KYZ001>022.
&&
DISCUSSION...DW
AVIATION...DWHazardous Weather Outlook National Weather Service Paducah KY 214 PM CST Tue Feb 18 2025 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-191000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 214 PM CST Tue Feb 18 2025 /314 PM EST Tue Feb 18 2025/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Significant snowfall accumulations with travel impacts are likely this afternoon through the night. A Winter Storm Warning is in effect for much of the area while a Winter Weather Advisory is in effect for the Interstate 64 corridor. Refer to the products for more details. Widespread river flooding will continue or is forecast to develop along parts of the Ohio and Green Rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Winter Storm Warning and Winter Weather Advisory end mid- morning Wednesday as snow winds down but road impacts remain. Snow showers may return east of the Mississippi Wednesday afternoon into Wednesday evening. Dangerous cold is forecast for much of the week ahead. Morning wind chill values will be near or below zero Wednesday through Friday, with the lowest wind chill values early Thursday morning when a Cold Weather Advisory is now in effect. Refer to the product for more details. Widespread river flooding will continue or is forecast to develop along parts of the Ohio and Green Rivers .SPOTTER INFORMATION STATEMENT... Spotter reports of snow accumulations with this winter storm are appreciated. DW
The national radar mosaic for the moment the first event began.
11 heavy snow, 8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233431, 1233435, 1233436, 1233437, 1233439, 1233440, 1233441, 1233427, 1233428, 1233432, 1233433, 1233438, 1233429, 1233434, 1233423, 1233424, 1233430, 1233425, 1233426.